Doctors often dismiss side effect complaints, patient survey says
■ This study focused on statins, but some physician experts say the findings likely apply to other medications.
Physicians frequently miss the connection between their patients' symptoms and some well-known side effects of HMG-CoA reductase inhibitors, according to a new study based on reports from 650 patients.
When patients taking statins complained to their doctors about muscle weakness or pain, cognitive problems such as memory loss and other symptoms, physicians dismissed the possibility of adverse drug reactions nearly a third of the time, researchers concluded.
Slightly more than 60% of patients who complained about muscle-related reactions -- which are so common they are listed on package inserts -- said they felt their doctors did not appreciate the impact the symptoms had on their quality of life, said the report in the August Drug Safety, the peer-reviewed journal of the International Society of Pharmacovigilance.
The paper is an outgrowth of the University of California, San Diego School of Medicine's larger study of statin side effects. Principal investigator Beatrice A. Golomb, MD, PhD, said that because doctors often miss potential adverse drug reactions, a patient-based reporting system is needed to improve postmarket surveillance for all prescription drugs.
The phenomenon of physicians setting aside patient complaints is not unique to statins, she said, and may be an even greater problem with less-popular medicines whose side effects are not as widely known. In terms of physician awareness of adverse drug reactions, statins "could be the best-case scenario, because they are the best-selling drugs in the history of medicine," said Dr. Golomb, associate professor of medicine at UCSD.
Patients who learned about the study through news media coverage and believed they had a statin-related adverse reaction completed a survey Dr. Golomb and her colleagues designed. The team included in the study only responses from patients whose symptoms began while taking the drug, abated when it was discontinued and recurred with rechallenge.
Some physicians said the study's findings ring true, and that they can be generalized to all medications.
Physicians "have the bad habit of discounting patients' complaints," said Albert W. Wu, MD, MPH, professor of health policy and management at Johns Hopkins Bloomberg School of Public Health. "In our desire not to worry patients unduly, to persuade them to take their medications as directed, and perhaps because we are pressed for time, we may at times dismiss the problems they mention."
Howard A. Brody, MD, PhD, recalled a number of times during his days as a practicing family physician when he did not connect symptoms with a drug until the patient asked about the possibility. The problem the new study highlights "is not restricted to one medicine or one kind of physician," said Dr. Brody, author of Hooked: Ethics, the Medical Profession, and the Pharmaceutical Industry.
He added that industry marketing could be contributing to some physicians' dismissive attitude. Drug reps are likely to downplay concerns about adverse reactions, Dr. Brody said. "The subliminal message is that drugs don't have side effects."
Dr. Golomb agreed: "When benefits are identified, doctors will hear about them, but there's no corresponding engine to hear about information on the other side."
Other physicians were more skeptical of the Drug Safety study.
Because it relies on patients' accounts, the doctor's side of the story is missing, said G. Caleb Alexander, MD, assistant professor of medicine at the University of Chicago Pritzker School of Medicine. What a patient might perceive as a dismissive reaction could simply be a physician's appropriate attempt to encourage adherence to an important medication.
"There are many details and nuances of the clinical interactions that aren't captured by the data reported" in the study, Dr. Alexander said.
Jerry Gurwitz, MD, said the study "is not simulating the real-world situation that doctors in offices face."
Dr. Gurwitz, a patient-safety researcher and professor at the University of Massachusetts Medical School, Worcester, said it is true physicians do not always detect adverse drug reactions in their patients, but doing so is a tricky task.
"In the context of a busy office with a very booked schedule and lots of patients on lots of drugs with lots of symptoms, it's sometimes hard to make those apparently obvious connections," Dr. Gurwitz said.
Ideally, he added, technology could help fill the gap and alert physicians to common side effects. Until then, he said, "doctors have to learn to become better listeners."
The University of Chicago's Dr. Alexander said physicians can take steps to ensure that patients don't feel their complaints are being ignored.
For example, doctors first should express their sympathy and concern, he said. If physicians do not think the symptom is an adverse drug reaction, they should explain why they believe that and ask patients to continue taking the medication. Also, doctors should ask their patients to come back if the symptom worsens or if they have further concerns.